Alert archive / Puerto Rico / Rip Current Statements in 2017

Rip Current Statement 56, NWS JSJ

October 18, 2017

NWS JSJ issued this rip current statement at Oct 18, 2017, 3:45 PM CDT. It was in force for 49 hr.

The area

The counties it named.

The facts

Issued
Oct 18, 2017, 3:45 PM CDT (20:45 UTC)
Expired
Oct 20, 2017, 5:00 PM CDT
In force
49 hr
Issued by
NWS JSJ

The text

As transmitted.

766 
WHCA42 TJSJ 182045
CFWSJU

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN JUAN PR
445 PM AST WED OCT 18 2017

PRZ003-007-011-013-VIZ002-190445-
/O.NEW.TJSJ.RP.S.0056.171018T2045Z-171020T2000Z/
SOUTHEAST-PONCE AND VICINITY-SOUTHWEST-VIEQUES-ST CROIX-
445 PM AST WED OCT 18 2017

...HIGH RIP CURRENT RISK IN EFFECT THROUGH FRIDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A HIGH RIP
CURRENT RISK, WHICH IS IN EFFECT THROUGH FRIDAY AFTERNOON. 

* LOCATION...ST. CROIX, VIEQUES AND SOUTHERN COASTS OF PUERTO 
  RICO

* TIMING...THROUGH AT LEAST FRIDAY AFTERNOON.

* IMPACTS...DANGEROUS RIP CURRENTS THAT WILL CARRY AWAY EVEN THE 
  STRONGEST SWIMMERS INTO OPEN WATERS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A HIGH RISK OF RIP CURRENTS.

SWIM NEAR A LIFEGUARD. IF CAUGHT IN A RIP CURRENT, RELAX AND
FLOAT. DON'T SWIM AGAINST THE CURRENT. IF ABLE, SWIM IN A
DIRECTION FOLLOWING THE SHORELINE. IF UNABLE TO ESCAPE, FACE THE
SHORE AND CALL OR WAVE FOR HELP.

&&

$$
7 follow-up statements
742 
WHCA42 TJSJ 190149
CFWSJU

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN JUAN PR
949 PM AST WED OCT 18 2017

DEFAULT OVERVIEW SECTION
PRZ003-007-011-013-VIZ002-191400-
/O.CON.TJSJ.RP.S.0056.000000T0000Z-171020T2000Z/
SOUTHEAST-PONCE AND VICINITY-SOUTHWEST-VIEQUES-ST CROIX-
949 PM AST WED OCT 18 2017

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH FRIDAY
AFTERNOON...

* LOCATION...ST. CROIX, VIEQUES AND SOUTHERN COASTS OF PUERTO 
  RICO 

* TIMING...THROUGH AT LEAST FRIDAY AFTERNOON.

* IMPACTS...DANGEROUS RIP CURRENTS THAT WILL CARRY AWAY EVEN THE 
  STRONGEST SWIMMERS INTO OPEN WATERS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A HIGH RISK OF RIP CURRENTS.

SWIM NEAR A LIFEGUARD. IF CAUGHT IN A RIP CURRENT, RELAX AND
FLOAT. DON'T SWIM AGAINST THE CURRENT. IF ABLE, SWIM IN A
DIRECTION FOLLOWING THE SHORELINE. IF UNABLE TO ESCAPE, FACE THE
SHORE AND CALL OR WAVE FOR HELP.

&&

$$
362 
WHCA42 TJSJ 190905
CFWSJU

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN JUAN PR
505 AM AST THU OCT 19 2017


PRZ003-007-011-013-VIZ002-191715-
/O.CON.TJSJ.RP.S.0056.000000T0000Z-171020T2000Z/
SOUTHEAST-PONCE AND VICINITY-SOUTHWEST-VIEQUES-ST CROIX-
505 AM AST THU OCT 19 2017

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH FRIDAY
AFTERNOON...

* LOCATION...ST. CROIX, VIEQUES AND SOUTHERN COASTS OF PUERTO 
  RICO 

* TIMING...THROUGH AT LEAST FRIDAY AFTERNOON.

* IMPACTS...DANGEROUS RIP CURRENTS THAT WILL CARRY AWAY EVEN THE 
  STRONGEST SWIMMERS INTO OPEN WATERS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A HIGH RISK OF RIP CURRENTS.

SWIM NEAR A LIFEGUARD. IF CAUGHT IN A RIP CURRENT, RELAX AND
FLOAT. DON'T SWIM AGAINST THE CURRENT. IF ABLE, SWIM IN A
DIRECTION FOLLOWING THE SHORELINE. IF UNABLE TO ESCAPE, FACE THE
SHORE AND CALL OR WAVE FOR HELP.

&&

$$
060 
WHCA42 TJSJ 192040
CFWSJU

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN JUAN PR
440 PM AST THU OCT 19 2017

PRZ003-007-011-013-VIZ002-200445-
/O.CON.TJSJ.RP.S.0056.000000T0000Z-171020T2000Z/
SOUTHEAST-PONCE AND VICINITY-SOUTHWEST-VIEQUES-ST CROIX-
440 PM AST THU OCT 19 2017

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH FRIDAY
AFTERNOON...

* LOCATION...ST. CROIX, VIEQUES AND SOUTHERN COASTS OF PUERTO 
  RICO 

* TIMING...THROUGH AT LEAST FRIDAY AFTERNOON.

* IMPACTS...DANGEROUS RIP CURRENTS THAT WILL CARRY AWAY EVEN THE 
  STRONGEST SWIMMERS INTO OPEN WATERS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A HIGH RISK OF RIP CURRENTS.

SWIM NEAR A LIFEGUARD. IF CAUGHT IN A RIP CURRENT, RELAX AND
FLOAT. DON'T SWIM AGAINST THE CURRENT. IF ABLE, SWIM IN A
DIRECTION FOLLOWING THE SHORELINE. IF UNABLE TO ESCAPE, FACE THE
SHORE AND CALL OR WAVE FOR HELP.

&&

$$
386 
WHCA42 TJSJ 200120
CFWSJU

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN JUAN PR
920 PM AST THU OCT 19 2017

PRZ003-007-011-013-VIZ002-201330-
/O.CON.TJSJ.RP.S.0056.000000T0000Z-171020T2000Z/
SOUTHEAST-PONCE AND VICINITY-SOUTHWEST-VIEQUES-ST CROIX-
920 PM AST THU OCT 19 2017

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH FRIDAY
AFTERNOON...

* LOCATION...ST. CROIX, VIEQUES AND SOUTHERN COASTS OF PUERTO 
  RICO 

* TIMING...THROUGH AT LEAST FRIDAY AFTERNOON.

* IMPACTS...DANGEROUS RIP CURRENTS THAT WILL CARRY AWAY EVEN THE 
  STRONGEST SWIMMERS INTO OPEN WATERS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A HIGH RISK OF RIP CURRENTS.

SWIM NEAR A LIFEGUARD. IF CAUGHT IN A RIP CURRENT, RELAX AND
FLOAT. DON'T SWIM AGAINST THE CURRENT. IF ABLE, SWIM IN A
DIRECTION FOLLOWING THE SHORELINE. IF UNABLE TO ESCAPE, FACE THE
SHORE AND CALL OR WAVE FOR HELP.

&&

$$
102 
WHCA42 TJSJ 200939
CFWSJU

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN JUAN PR
539 AM AST FRI OCT 20 2017

DEFAULT OVERVIEW SECTION
PRZ007-013-VIZ002-201045-
/O.CAN.TJSJ.RP.S.0056.000000T0000Z-171020T2000Z/
PONCE AND VICINITY-VIEQUES-ST CROIX-
539 AM AST FRI OCT 20 2017

...HIGH RIP CURRENT RISK IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS CANCELLED THE HIGH
RIP CURRENT RISK. 

&&

$$

PRZ003-011-201745-
/O.EXT.TJSJ.RP.S.0056.000000T0000Z-171020T2200Z/
SOUTHEAST-SOUTHWEST-
539 AM AST FRI OCT 20 2017

...HIGH RIP CURRENT RISK NOW IN EFFECT THROUGH THIS AFTERNOON...

* LOCATION...SOUTHEAST AND SOUTHWEST COASTS OF PUERTO RICO 

* TIMING...THROUGH AT FRIDAY AFTERNOON.

* IMPACTS...DANGEROUS RIP CURRENTS THAT WILL CARRY AWAY EVEN THE 
  STRONGEST SWIMMERS INTO OPEN WATERS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A HIGH RISK OF RIP CURRENTS.

SWIM NEAR A LIFEGUARD. IF CAUGHT IN A RIP CURRENT, RELAX AND
FLOAT. DON'T SWIM AGAINST THE CURRENT. IF ABLE, SWIM IN A
DIRECTION FOLLOWING THE SHORELINE. IF UNABLE TO ESCAPE, FACE THE
SHORE AND CALL OR WAVE FOR HELP.

&&

$$
551 
WHCA42 TJSJ 200943 CCA
CFWSJU

COASTAL HAZARD MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE SAN JUAN PR
543 AM AST FRI OCT 20 2017

WINDS AND SEAS ARE DIMINISHING SLOWLY, BUT THE RISK OF RIP
CURRENTS CONTINUES ALONG THE SOUTHERN COAST OF PUERTO RICO.

PRZ007-013-VIZ002-201045-
/O.CAN.TJSJ.RP.S.0056.000000T0000Z-171020T2000Z/
PONCE AND VICINITY-VIEQUES-ST CROIX-
543 AM AST FRI OCT 20 2017

...HIGH RIP CURRENT RISK IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS CANCELLED THE HIGH
RIP CURRENT RISK. 

&&

$$

PRZ003-011-201745-
/O.EXT.TJSJ.RP.S.0056.000000T0000Z-171020T2200Z/
SOUTHEAST-SOUTHWEST-
543 AM AST FRI OCT 20 2017

...HIGH RIP CURRENT RISK NOW IN EFFECT THROUGH THIS AFTERNOON...

* LOCATION...SOUTHEAST AND SOUTHWEST COASTS OF PUERTO RICO 

* TIMING...THROUGH AT FRIDAY AFTERNOON.

* IMPACTS...DANGEROUS RIP CURRENTS THAT WILL CARRY AWAY EVEN THE 
  STRONGEST SWIMMERS INTO OPEN WATERS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A HIGH RISK OF RIP CURRENTS.

SWIM NEAR A LIFEGUARD. IF CAUGHT IN A RIP CURRENT, RELAX AND
FLOAT. DON'T SWIM AGAINST THE CURRENT. IF ABLE, SWIM IN A
DIRECTION FOLLOWING THE SHORELINE. IF UNABLE TO ESCAPE, FACE THE
SHORE AND CALL OR WAVE FOR HELP.

&&

$$
199 
WHCA42 TJSJ 201758
CFWSJU

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN JUAN PR
158 PM AST FRI OCT 20 2017

PRZ003-011-202200-
/O.CON.TJSJ.RP.S.0056.000000T0000Z-171020T2200Z/
SOUTHEAST-SOUTHWEST-
158 PM AST FRI OCT 20 2017

...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL 6 PM AST THIS
EVENING...

* LOCATION...SOUTHEAST AND SOUTHWEST COASTS OF PUERTO RICO

* TIMING...UNTIL 6 PM AST THIS EVENING.

* IMPACTS...DANGEROUS RIP CURRENTS THAT WILL CARRY AWAY EVEN THE 
  STRONGEST SWIMMERS INTO OPEN WATERS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A HIGH RISK OF RIP CURRENTS.

SWIM NEAR A LIFEGUARD. IF CAUGHT IN A RIP CURRENT, RELAX AND
FLOAT. DON'T SWIM AGAINST THE CURRENT. IF ABLE, SWIM IN A
DIRECTION FOLLOWING THE SHORELINE. IF UNABLE TO ESCAPE, FACE THE
SHORE AND CALL OR WAVE FOR HELP.

&&

$$

What forecasters said that day

The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this rip current statement went out at Oct 18, 2:29 PM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, Oct 18, 2:29 PM CDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
329 PM AST Wed Oct 18 2017

.SYNOPSIS...
A tropical wave will continue to move across the region today,
transporting widespread showers and isolated thunderstorms across
the waters and the local islands. As the wave continues to move
westward this evening, weather conditions will improve gradually.
A drier air mass will encompass the region during the next few
days as an upper level ridge will build across the region.

&&

.SHORT TERM...Today through Friday

Variably cloudy skies prevailed across Puerto Rico and the U.S.
Virgin Islands this morning and early this afternoon. Areas of
showers with isolated thunderstorms were observed across the
Caribbean coastal waters. Some of this activity moved northwest
affecting the southeast and eastern sections of Puerto Rico. High
level cloudiness with some hazy conditions prevailed elsewhere.
Very dry weather conditions prevailed across the U.S. Virgin
Islands.

Showers with isolated thunderstorms will continue to develop
across the Caribbean coastal waters with some of this activity
moving inland across the southeast and south sections of Puerto
Rico. Periods of heavy rainfall can be expected with this
activity. This activity  was associated with lingering moisture
of a tropical wave which will continue to move away from the
region the rest of this afternoon and tonight.

A very dry air mass will encompass the region from the east later
this afternoon into this evening as an upper level ridge builds
across the region. As a result, clear to hazy skies are expected
to prevail across the local islands tonight into Thursday. Even
drier weather conditions are expected on Friday, where SJU-GFS
computer model forecast precipitable water values as low as 1.0
inches.

.LONG TERM...Saturday through Thursday...

For Saturday and Sunday, although upper level ridge will hold
through the weekend, surface will shift more easterly. Trade winds
showers are then expected to affect the local islands from time
to time. The Ridge will weaken next Monday into Tuesday as an
upper level trough move in from the east. As a result, a seasonal
weather pattern is then expected across Puerto Rico and the U.S.
Virgin Islands from Thursday through at least next Thursday.

&&

.AVIATION...
SHRA/VCTS with broken to overcast conditions will cont across
most of the TAF sites this aft. Areas of MVFR/IFR CIGS/VSBYS are
likely in SHRA/TSRA. Mtn obscuration will continue with LL FG
expected across interior PR overnight. Mostly VFR cond expected
on Thu as drier air moves into the region. E-SE SFC winds 10-20
kts.

&&

.MARINE...
A tropical wave will continue to transport widespread showers and
thunderstorms over the local waters this afternoon and evening.
Weather conditions are expected to improve later tonight.
However, hazardous marine conditions will continue due to seas up
to 7 feet and locally high as well as winds up to 20 kts. Small
Craft Advisories will continue during the next few days across
most the waters and local passages.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  80  87  80  87 /  20  20  10  20
STT  81  83  81  83 /  20  20  10  20

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...Flash Flood Watch until 8 PM AST this evening for Central
     Interior-Culebra-Eastern Interior-Mayaguez and Vicinity-
     North Central-Northeast-Northwest-Ponce and Vicinity-San
     Juan and Vicinity-Southeast-Southwest-Vieques-Western
     Interior.

     Small Craft Advisory until 8 PM AST Thursday for Southeast.

VI...Small Craft Advisory until 8 PM AST Thursday for St.Thomas...St.
     John...and Adjacent Islands.

AM...Flash Flood Watch until 8 PM AST this evening for Coastal Waters
     OF Southwestern Puerto Rico out 10 NM-Coastal Waters of
     Southern Puerto Rico out 10 NM.

     Small Craft Advisory until 8 PM AST Thursday for Anegada Passage
     Southward to 17N-Atlantic Waters of Puerto Rico and USVI
     from 10 NM to 19.5N-Caribbean Waters of Puerto Rico from 10
     NM to 17N-Coastal Waters of Southern Puerto Rico out 10 NM-
     Coastal Waters of Southern USVI Vieques and Eastern Puerto
     Rico out 10 NM-Mona Passage Southward to 17N.

&&

SHORT TERM...AC
LONG TERM....99
Hazardous weather outlook, Oct 18, 4:44 AM CDT, 11 hours 1 minute before
Perspectivas sobre condiciones peligrosas del tiempo
Servicio Nacional de Meteorologia San Juan PR
511 AM AST miercoles 18 de octubre de 2017

AMZ710>745-PRZ001>013-190915-
San Juan y Vecindad-Noreste-Sureste-
Este Interior-Norte Central-Interior Central-Ponce y Vecindad-
Noroeste-Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques-
Aguas cercanas y lejanas a la costa del Atlantico y Caribe-
511 AM AST miercoles 18 de octubre de 2017

Esta perspectiva sobre las condiciones peligrosas del tiempo es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia Uno...Hoy y Esta Noche

.Tronadas...Existe la posibilidad de tronadas con lluvias fuertes y
fuertes vientos en rafagas breves esta tarde a traves de sectores de
Puerto Rico.

.Inundaciones...Lluvias fuertes pudieran resultar en inundaciones
urbanas y de riachuelos, deslizamientos y crecidas rapidas en los
rios mayores.

.Vientos...Se esperan vientos sostenidos en exceso de 20 mph a
traves de las aguas locales expuestas.

.Oleaje...Se espera oleaje picado/vigoroso de hasta 7 pies a traves
de las mar afuera y el pasaje de Anegada.

.Corrientes marinas...Existe un riesgo moderado de corrientes
marinas para la mayoria de las playas en Puerto Rico.

.Dias Dos a Siete...jueves a martes

Brisas mas fuertes de lo normal y un riesgo mas alto de corrientes
marinas se esperan hasta finales de la semana hacia el fin de
semana. La posibilidad de inundaciones urbanas y de riachuelos
regresa el lunes y martes.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion amplia de observadores, sin embargo, se
les exhorta a los observadores individuales a reportar fuertes
vientos, inundaciones, trombas marinas o corrientes marinas al
Servicio Nacional de Meteorologia en San Juan.

AMZ715-725-VIZ001-002-190915-
San Tomas, San John e Islas Adyacentes-
Santa Cruz-Aguas cercanas del Atlantico y aguas costeras
adyacentes del Caribe-
511 AM AST miercoles 18 de octubre de 2017

Esta perspectiva sobre las condiciones del tiempo peligrosas es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia Uno...Hoy y Esta Noche

.Tronadas...Existe posibilidad de tronadas con fuertes lluvias y
vientos en rafagas breves hoy a traves de las Islas Virgenes
Americanas.

.Inundaciones...Lluvias fuertes pudieran resultar en inundaciones
urbanas y de cunetas.

.Vientos...Vientos sostenidos en exceso de 20 MPH se esperan a
traves de las aguas locales expuestas.

.Oleaje...Se espera oleaje picado/vigoroso de hasta 7 pies a traves
de las aguas mar afuera y el pasaje de Anegada.

.Corrientas marinas...Existe un riesgo alto de corrientes marinas a
traves de las costas sur, norte y este de Santa Cruz.

.Dias Dos a Siete...jueves a martes

Brisas mas fuertes de lo normal y un riesgo mas alto de corrientes
marinas se esperan hasta finales de la semana hacia el fin de
semana. La posibilidad de inundaciones urbanas y de cuentas regresa
el lunes y martes.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion amplia de observadores, sin embargo, se
les exhorta a los observadores individuales a reportar fuertes
vientos, inundaciones, trombas marinas, deslizamientos o corrientes
marinas al Servicio Nacional de Meteorologia en San Juan.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 4:50 AM CDTAreal Flood AdvisoryJSJ5 hr
Oct 18, 4:54 AM CDTAreal Flood AdvisoryJSJ3 hr
Oct 18, 5:34 AM CDTSpecial Marine WarningJSJ41 min
Oct 18, 6:20 AM CDTSpecial Marine WarningJSJ40 min
Oct 18, 10:15 AM CDTAreal Flood AdvisoryJSJ3 hr
Oct 18, 10:27 AM CDTAreal Flood AdvisoryJSJ5 hr
Oct 18, 10:41 AM CDTAreal Flood AdvisoryJSJ5 hr
Oct 18, 11:55 AM CDTAreal Flood AdvisoryJSJ3 hr
Oct 18, 12:01 PM CDTAreal Flood AdvisoryJSJ3 hr
Oct 18, 1:23 PM CDTAreal Flood AdvisoryJSJ3 hr

Nearby

Rip Current Statements in Puerto Rico, 2017Rip Current Statements in U.S. Virgin Islands, 2017Every rip current statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.